COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G48413 |
| Medical Device Problem Codes |
Positioning Failure (1158); Device Operates Differently Than Expected (2913)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
11/02/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
Event or Problem Description
The user facility in (b)(6) reported the (b)(6) female patient underwent an endovascular aneurysm repair (evar) to treat an abdominal aortic aneurysm (aaa).As reported, the patient¿s anatomy was suitable for the procedure.Using kilt technique, the proximal extension was placed first in the patient by right femoral approach without problems.Then, the main body was advanced to the target site over a wire guide by right femoral approach.After the contralateral limb was deployed, the trigger wire was removed from the system without resistance, and then deployment of the top cap was attempted by advancing the top cap inner cannula to release the suprarenal stent.However, strong resistance was encountered at that time and the inner cannula could not be pushed forward at all.It just made the stent graft deform temporarily.The condition of the wire guide was checked under fluoroscopy.The tip was located properly in the descending aorta.The physician tried pulling the wire guide and it moved freely without problems.The physician decided to place a contralateral leg.While fixing the proximal part of the main body with a coda balloon, the physician tried deploying the top cap again.When advancing the wire guide from the left leg, a retrograde dissection was inadvertently made.The placement of the contralateral leg was canceled.The physician determined to give up the stent graft placement and converted to open surgery within 30 minutes after being unable to deploy the top cap.The extension and the main body were retrieved out of the body.The procedure was completed successfully via open surgery.The patient's condition after the surgery was good.250cc urine was observed during the procedure and the color of the colon was good.It appears that no blood clots entered the kidney or superior mesenteric artery.No adverse effects to the patient were reported.
Additional Manufacturer Narrative
Investigation/evaluation: visual inspection of the returned product was performed.A review of the device history record, instructions for use, manufacturing instructions, quality control data and specifications was also conducted.The product was returned for review.The top cap and delivery system tip were returned severed just proximal from the system pusher.There were no marks that would indicate damage to the top cap due to barbs.The stent graft was also returned separate from the delivery system.There was no sign of damage or distortion to the barbs or suprarenal stent.A stress mark was noted at the distal section of the constraining wire window consistent with normal wire retraction.There is no indication that a design or process related failure mode contributed to this event.A review of the device history record of the finished product showed no non-conformances were noted.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu: inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return to cook.If resistance is felt or system bowing is noticed, the trigger-wire is under tension.Excessive force may cause the graft position to be altered.If excessive resistance or delivery movement is noted, stop and assess the situation.Remove tension on the trigger-wire by loosening the pin vise and slightly pulling the inner cannula to move the top cap down over the suprarenal stent.The customer described strong resistance was encountered at that time and the inner cannula could not be pushed forward at all.There is no mention that the pin vise was loosened.Other non-cook manufactured devices were used in this procedure.There is no information that these other devices met or did not meet their manufacturer¿s specifications.Top cap advancement difficulty can occur due to barbs becoming caught or extreme angulation in the delivery system causing the cannula to buckle.Due to the evidence provided the cause is unlikely to be top cap related, however because the system was not returned in the condition it was removed from the body the root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.Appropriate personnel have been notified of this event.